Hail, Sheridan
- When
- May 7, 7:25 PM MST
- Where
- Sheridan County, 0.85 mi NE of (Shr)sheridan Co Arp
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.780, -106.970
An isolated thunderstorm produced 3/4 hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated thunderstorm produced 3/4 hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 7, 2:12 PM MST, 5 hours 13 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
312 PM MDT Sun May 7 2017
.SHORT TERM...valid for Mon and Tue...
Convection getting started over the higher terrain of the
Beartooth and Crazy mountains this afternoon. Surface cold front
has worked eastward to a Baker to Sheridan line, but the much
cooler air and stronger pressure rises remain to the west-
northwest from Bozeman to Lewistown. Convective cold pool will
develop over western zones over the next few hours and coalesce
with the colder air behind the front and surge east through the
area tonight. At the same time a disturbance aloft will push
northeastward across the area. These features along with the
surface trof over SE MT will be the focus for convection tonight.
Strongest shear and highest CAPE values exist over central zones
including the Billings area and this will be the focus for
stronger convection late afternoon into early evening. By mid to
late evening the cold pool will surge into eastern zones and
intercept the inverted surface trof as it heads into the Dakotas
overnight. The later start to the convection over SE MT may limit
the strength of the storms there some. Just about any storms
through this evening may produce half inch size hail and gusts to
40 mph. A few stronger storms are possible. Several of the hi-res
CAM models continue to show a stronger storm developing over
Billings vicinity between 5 and 7pm. Outside of the hail and gusty
winds the precipitable water values are in the one inch range this
afternoon with surface dew points in the 50s. This will support
locally heavy rainfall with storms as well. Given the wet ground
conditions will have to watch for local flash flooding with any
persistent storms.
By sunrise most of the shower activity will have shifted southeast
of the area as drier air works in from the northwest. Despite the
upper trof over the area it looks like a mostly sunny and dry day
for most of the area. Temperatures will be near seasonal levels in
the 60s.
Another surge of energy and moisture pushes into the area from the
upper low over Colorado on Tuesday morning bringing another chance
for scattered showers and thunderstorms to the area. Temperatures
will be just a tad warmer than Monday but still near seasonal
averages.
Hydrology...Continue to see significant rises on area rivers and
streams this afternoon. With cooler air moving into the high
country for this week will see higher elevation snowmelt decrease.
However it will take several days for the melt water from the
current heatwave to work downstream, so additional rises can be
expected. Forecasts still keep water levels below flood stage on
larger waterways, but may still see some near bankfull conditions
on smaller foothills creeks and streams. Thunderstorms tonight
may cause local rises on some of these foothills streams as well
so those living in these areas should be alert for heavy rainfall
and take appropriate safety measures should it develop develop.
Recreationists should continue to use caution with the changing
river conditions across the region. Chambers
.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...
High pressure ridging builds over the forecast area on Wednesday
as a cut off low meanders across the four corners region into New
Mexico. This will keep the forecast area dry and warm with above
normal temperatures through Friday. Models then bring another
strong low onto the Pacific northwest coast Friday but diverge by
Saturday into early next week, but in general keep the low
stationary over the Pacific northwest Friday into Saturday. This
will bring a southerly flow aloft to the forecast area. Various
disturbances will move north within the flow, similar to the
current weather pattern, bringing returned chances for showers and
thunderstorms. Temperatures will be well above normal with 70s
Wednesday and Thursday and lower 80s possible Friday. Temperatures
will cool back to normal values next weekend as a result of more
cloud cover and shower/thunderstorm activity. Hooley
&&
.AVIATION...
Scattered showers and thunderstorms will move from south to north
this afternoon into this evening. The bulk of the activity will
be along and west of a Roundup-KBIL-KSHR line this afternoon. The
majority of the activity will slowly shift eastward into southeast
Montana by late afternoon/early evening. Some of the storms could
be strong with locally heavy rain, small hail and wind gusts to
40kts. MVFR conditions will be likely in any thunderstorm
activity. Otherwise, VFR conditions will prevail through tonight.
Hooley
&&
.PRELIMINARY POINT TEMP/POPS...
Mon Tue Wed Thu Fri Sat Sun
-----------------------------------------------------------
BIL 044/064 045/068 045/074 048/079 050/081 051/068 047/067
61/B 12/T 20/B 01/U 22/T 23/T 33/W
LVM 038/064 039/069 039/075 044/079 046/081 047/065 042/066
62/W 12/T 20/U 02/T 23/T 34/T 44/W
HDN 045/066 045/069 043/075 047/081 049/083 050/070 046/072
61/B 13/T 20/B 01/U 11/U 23/T 33/W
MLS 048/067 044/067 045/074 048/077 049/080 052/071 050/069
51/B 03/T 20/U 00/U 00/U 11/B 33/W
4BQ 047/066 044/065 043/071 047/076 046/078 049/071 048/070
61/N 15/T 31/B 00/U 00/U 11/B 22/W
BHK 046/064 039/064 041/069 042/072 043/074 045/067 045/065
61/N 04/T 20/B 00/U 00/U 11/U 22/W
SHR 042/061 041/064 040/068 043/075 044/078 045/067 043/067
52/W 24/T 31/B 01/U 12/T 22/T 33/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 246 PM MDT Sun May 7 2017 MTZ028>042-056>058-063>068-WYZ098-099-072200- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 246 PM MDT Sun May 7 2017 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. Showers and thunderstorms expected tonight. A few storms could produce small hail, gusty winds, and locally heavy rainfall. See your local forecast for details.
Special Weather Statement
National Weather Service Billings MT
338 PM MDT SUN MAY 7 2017
MTZ034-042-072230-
Golden Valley MT-Northern Stillwater MT-
338 PM MDT SUN MAY 7 2017
...SIGNIFICANT WEATHER ADVISORY...
At 338 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 23 miles northeast of Big Timber to 9 miles
southwest of Absarokee. Movement was northeast at 35 mph.
Half inch hail and wind gusts up to 50 mph are possible with these
storms.
Locations impacted include...
Columbus, Absarokee, Lavina, Reed Point, Halfbreed Lake Wildlife,
Hailstone Wildlife Refuge and Rapelje.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4645 10892 4562 10897 4559 10912 4552 10913
4552 10919 4549 10919 4545 10942 4542 10944
4553 10950 4554 10945 4559 10941 4560 10950
4572 10957 4587 10955 4587 10951 4596 10950
4596 10942 4604 10942 4604 10960 4608 10960
TIME...MOT...LOC 2138Z 237DEG 32KT 4604 10957 4543 10960
BorsumPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
357 PM MDT SUN MAY 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 5 N REED POINT 45.77N 109.55W
05/07/2017 M1.00 INCH STILLWATER MT TRAINED SPOTTER
&&
VLSSpecial Weather Statement
National Weather Service Billings MT
515 PM MDT SUN MAY 7 2017
MTZ029-080000-
Musselshell MT-
515 PM MDT SUN MAY 7 2017
...SIGNIFICANT WEATHER ADVISORY...
At 515 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles west of Roundup to 25 miles north of
Billings Heights. Movement was northeast at 25 mph.
Dime size hail and wind gusts up to 50 mph are possible with these
storms.
Locations impacted include...
Roundup and Klein.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4626 10815 4627 10832 4625 10832 4625 10836
4624 10837 4623 10840 4618 10841 4613 10859
4659 10887 4675 10853 4675 10834
TIME...MOT...LOC 2315Z 237DEG 21KT 4648 10880 4618 10869
SetzenfandSpecial Weather Statement
National Weather Service Billings MT
642 PM MDT SUN MAY 7 2017
MTZ035-080130-
Yellowstone MT-
642 PM MDT SUN MAY 7 2017
...SIGNIFICANT WEATHER ADVISORY...
At 641 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Laurel to 6 miles west of Pryor. Movement
was northeast at 15 mph.
Frequent lightning and winds in excess of 40 mph are possible with
these storms.
Locations impacted include...
Billings, Laurel, Lockwood, Billings Heights, Billings West End and
Pryor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4605 10849 4549 10829 4549 10831 4546 10832
4546 10869 4552 10870 4552 10876 4555 10876
4555 10880 4563 10878 4563 10880 4561 10883
4577 10889
TIME...MOT...LOC 0041Z 235DEG 13KT 4575 10879 4543 10868
BorsumSpecial Weather Statement
National Weather Service Billings MT
724 PM MDT SUN MAY 7 2017
MTZ035-038-057-080215-
Yellowstone MT-Northern Big Horn MT-Southern Big Horn MT-
724 PM MDT SUN MAY 7 2017
...SIGNIFICANT WEATHER ADVISORY...
At 723 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Ballantine to 16 miles
northeast of Medicine Wheel. Movement was northeast at 40 mph.
Dime size hail and winds in excess of 40 mph are possible with these
storms.
Locations impacted include...
Billings, Hardin, Lodge Grass, Lockwood, Huntley, Shepherd, Worden,
Fort Smith, Crow Agency, Ballantine, Wyola, St. Xavier, Pompeys
Pillar and Crow Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4501 10826 4522 10813 4522 10834 4604 10850
4611 10747 4606 10752 4604 10742 4595 10742
4596 10718 4591 10717 4591 10710 4500 10701
TIME...MOT...LOC 0123Z 222DEG 44KT 4588 10805 4498 10768
PalmquistSpecial Weather Statement
National Weather Service Billings MT
809 PM MDT SUN MAY 7 2017
MTZ038-057-080300-
Northern Big Horn MT-Southern Big Horn MT-
809 PM MDT SUN MAY 7 2017
...SIGNIFICANT WEATHER ADVISORY...
At 808 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Crow Agency to 11 miles
northwest of Dayton. Movement was northeast at 30 mph.
Frequent cloud to ground lightning is occurring with these storms.
Half inch hail and winds in excess of 40 mph are possible with these
storms. Torrential rainfall is also occurring with these storms, and
may lead to localized flooding.
Locations impacted include...
Hardin, Lodge Grass, Crow Agency, Wyola, St. Xavier, Kirby and
Rosebud Battlefield Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive your vehicle through flooded roadways.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4559 10780 4596 10732 4596 10728 4514 10688
4500 10721 4500 10751
TIME...MOT...LOC 0208Z 229DEG 24KT 4557 10770 4500 10742
BorsumThe Billings radar (KBLX), 175 km away, was scanning. The volume nearest the first event began at 02:25 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689204.